AASLD practice guidance on drug, herbal, and dietary supplement–induced liver injury
There are currently more than 1000 prescription medications available for use in the United States and more than 100,000 over‐the‐counter herbal and dietary supplements (HDS) available for purchase in retail stores and online. In addition, the average adult American receives more than six prescription medications per year.1,2 Many of these drugs and HDS products have been implicated as causes of DILI. Furthermore, DILI is a leading reason for regulatory actions regarding drugs in development as well as those in the marketplace.1 Confidently establishing a diagnosis of DILI is difficult because of the need to exclude more common competing causes of liver injury, the protean clinical manifestations from an individual agent, and the lack of a validated diagnostic biomarker.3–5
This guidance was developed with the support and oversight of the American Association for the Study of Liver Diseases Practice Guidelines Committee, who chose to commission a guidance, rather than a guideline, because of the paucity of randomized controlled trials on this topic. This document was developed by consensus of an expert panel and provides guidance statements based on formal review and analysis of the literature on the topics and questions related to the needs of patients with drug and supplement–induced liver injury.
The aim of this practice guidance is to provide recommendations regarding the common clinical, laboratory, and histological features seen in patients with DILI based on observational and epidemiological data reported in case series or DILI registries. In addition, expert opinion–based recommendations for patient management, including risk stratification, are provided to assist patients and practitioners.
DILI can be mechanistically classified as being either direct (i.e., dose‐dependent, intrinsic, and predictable) or idiosyncratic (largely dose‐independent, idiosyncratic, and unpredictable) (Table 1). Direct hepatotoxins such as acetaminophen (APAP) (N‐acetyl‐para‐aminophenol) can cause liver injury in nearly all exposed individuals if a threshold dose or duration is exceeded. In contrast, idiosyncratic hepatotoxins are usually neither dose‐related nor duration‐related but rather occur at varying times during or after drug administration.6 Idiosyncratic DILI is uncommon, with most approved drugs occurring in only 1 in 1000 to 1 in a million exposed individuals. Although most patients do not have rash, eosinophilia, or other hypersensitivity features at presentation, aberrant host immunity is implicated in most instances of idiosyncratic DILI.3